Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 255, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 22, 1998, 7:38 PM CDT for Texas County, Missouri. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 22, 1998, 7:38 PM CDT (00:38 UTC)
- Expired
- Jun 22, 1998, 8:40 PM CDT
- In force
- 62 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Texas County, MO
The radar
The Springfield radar (KSGF), 127 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 7:45 PM CDT | Hail 1 | Roby, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2624 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1425 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
247 WUUS1 KSGF 230040 RRA SVRSGF MOC215-230140- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 738 PM CDT MON JUN 22 1998 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN TEXAS COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 840 PM CDT * AT 735 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE SIZE OF QUARTERS. THIS STORM WAS LOCATED 15 MILES NORTHWEST OF HOUSTION...BETWEEN PLATO AND SUCCESS AND WAS MOVING EAST AT 10 MPH.. * THE SEVERE THUNDERSTORM WILL BE NEAR... HIGHWAY 17 AND 32 BEWTEEN ROBY AND SUCCESS THROUGH 755 PM SUCCESS THROUGH 755 PM VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS. THE HEAVY RAIN MAY CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS. MS/DS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:00 PM CDT, 4 hours 38 minutes earlier.
Area forecast discussion, Jun 22, 3:00 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 300 PM CDT MON JUN 22 1998 RADAR IS VOID OF ANY PRECIPITATION WITHIN RANGE AND SATELLITE SHOWS LINE OF ENHANCED CLOUD ACTIVITY FROM CNU TO OUN LTS HAS BEEN DISSIPATING HOUR BY HOUR. 85H WINDS FOCUS LOW LEVEL MOISTURE TOWARDS SOUTHWEST MISSOURI. ALREADY SEE UPPER 80S TO LOWER 90S IN SE KANSAS WITH MID 90S IN OK. THIS AREA ALSO HAS DEWPOINTS IN THE 70S. THUS DONT EXPECT TO LOSE THE CHANCE FOR CONVECTIVE ACTIVITY YET. 70H AND 50H BOTH SHOW STRONG ADVECTION OF WARM...DRY AIR WHICH SHOULD HELP CAP THE REGION AND MAY EXPLAIN THE DISSIPATING CLOUD COVER. THE RACE IS ON TO SEE IF THE CAP WILL BEAT THE LOW LEVEL CONVERGENCE. MODELS IN GENERAL AGREEMENT WITH A MAJOR RIDGE BUILDING INTO THE WESTERN GULF STATES WHICH WILL ENHANCE AND DEEPEN THE WEST COAST TROF. A SERIES OF SHORT WAVES WILL BE EJECTED FROM THE BOTTOM OF THE TROF WHICH WILL THEN TRACK OVER THE RIDGE THRU NE AND THE DAKOTAS. NGM INITIALIZED BETTER THIS MORNING WITH THE VORTICITY MAX THAT SWEPT THRU KS/MO INCLUDING THE 6 HR PCPN SO WILL USE THIS FOR FORECAST. IN ANY CALL LOOK FOR HOT BUT HUMID WEATHER TO SET INTO THE OZARKS FOR THE NEXT SEVERAL DAYS AND MAYBE THRU THE WEEKEND. THE BEST FEATURE OF THE LATEST MODEL RUN IS THAT THE RIDGE IS VERY BROAD AND NOT EXCESSIVELY STEEP. THIS INDICATES THAT THE TEMPERATURES AND THEREFORE HEAT INDICES...MAY NOT REACH THE WARNING CRITERIA. STILL LOOKING AT SEVERAL DAYS WITH HIGHS IN THE LOWER 90S AND LOWS IN THE LOWER TO MID 70S. SHOULD STILL REACH HEAT ADVISORY LEVELS. WILL PROBABLY NEED ONE MORE FCST PERIOD TO MAKE THAT DETERMINATION. WITH THIS IN MIND WILL LEAN TOWARDS FAN TEMPS FOR NOW. RECOMMENDATIONS FOR TONIGHT (FOR COORDINATION PURPOSES) SGF/UNO/JLN/SE KS...PARTLY CLOUDY WITH SLIGHT CHANCE FOR THUNDERSTORMS BEFORE MIDNIGHT. LOW 70 TO 75. SOUTHWEST WIND 5 TO 10 MPH. AIZ/VIH...PARTLY CLOUDY. 30 PERCENT CHANCE FOR THUNDERSTORMS...MAINLY BEFORE MIDNIGHT. LOW IN THE UPPER 60S. SOUTHWEST WIND 5 TO 10 MPH. CCF SGF UU 070/091 072/093 073 222-- JLN UU 073/093 074/095 074 222-- DUSTY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 12:13 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 32 min |
| Jun 23, 12:39 AM CDT | Flash Flood Warning | SGF | Benton | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.